Summary of Contents of The Ashton Manual
This monograph contains information about the effects that benzodiazepines have on the brain and body and how these actions are exerted. Detailed suggestions on how to withdraw after long-term use and individual tapering schedules for different benzodiazepines are provided. Withdrawal symptoms, acute and protracted, are described along with an explanation of why they may occur and how to cope with them. The overall message is that most long-term benzodiazepine users who wish to can withdraw successfully and become happier and healthier as a result.
Professor C. Heather Ashton, D.M., F.R.C.P on Pioneering the Diazepam Substitution Taper and The Ashton Manual
Professor Ashton ran a research clinic for well over a decade for people who developed such adverse effects from benzodiazepine down-regulation in the brain and needed to withdraw. This was not a “detox” facility or addiction “rehab,” it was an outpatient research clinic that wasn’t originally designed for benzodiazepine withdrawal. When Ashton began recognizing consistent symptoms and signs of adverse events in patients who were on benzodiazpines, she used this facility to help patients get off of benzodiazepines as safely and comfortably as possible. Ashton described her experience as “unplanned” and “difficult,” because no other pharmacologists who worked in the clinic “wanted to take on those patients.”
In APRIL charity’s November 2008 discussion: third conference “Adverse Psychiatric side effects of medicines: What’s our responsibility?” Ashton describes how her career in benzodiazepine withdrawal began:
Well, just to put you in the picture, I ran a benzodiazepine withdrawal clinic for twelve years, which was quite unplanned; but, I was to run and work in a general pharmacology clinic and, one day a lady came in who’d been in a traffic accident. She was in plaster, and she had been put on Ativan by the surgeons– the orthopedic surgeons, for muscle relaxation. And she said, ‘You know, I can’t get off this drug. I’m starting to crave every time the next dose is due. I think I’m addicted. Can you help me?’ And well, I was young and naive in those days, and I said yes. But it was difficult. After her, there was a stream, and then a flood; a torrent of patients coming in and saying ‘These benzos don’t work anymore, they were super at first, but now I’m getting more anxious, and all sorts of other things.’ And so that’s how this clinic started. We had to devote a whole clinic just to benzos. In fact, I ended up doing it two sessions a week for years. And no other pharmacologist in that group wanted to take on those patients because they didn’t like listening to people who said ‘Oh, I’m anxious, and this and that.’ And the doctors got defensive. So I got all of those patients. And I just listened, and they told me what to do, and they taught me about withdrawal; the ways to do it. We had many trials and errors. But that’s how it all started, so it’s patient power that moves things.
The following video (23:51) is from the APRIL Conference 2008 Breakout Session ‘A COMING OFF MEDICATION’—which included panel discussions about benzodiazepines, SSRI and similar antidepressants. The ‘Coming Off’ session A took place in London on November 2008 at APRIL charity’s third conference ‘Adverse Psychiatric side effects of medicines: What’s our responsibility?’. The video contains a Q&A on Ashton’s clinic. (Video Source: APRIL)
You heard it – people simply had to speak up.
Ashton was assisted by the late Shirley Trickett, a registered nurse who later wrote the book, Coming Off Tranquilizers, Sleeping Pills and Anti-Depressants, inspired by her time working in the clinic.
Though physicians often struggle or fail to recognize the benzodiazepine withdrawal syndrome, patients are even more liable to fail to recognize that their drug may be their problem because increasing the dose may temporarily relieve tolerance symptoms, or more frequent dosing or switching to a benzodiazepine with a longer half-life (e.g., from Xanax to Klonopin) may relieve interdose withdrawal symptoms.
The importance of the Ashton Manual—a by-product of Ashton’s clinical experience with these patients for over a decade—is all because a qualified professional recognized the problem and addressed it appropriately. Clinical experience over a long period of time allowed Professor Ashton to use her skills in neuropsychopharmacology to identify the diazepam substitution taper as the most effective protocol for the withdrawal of benzodiazepines.
The Ashton Manual‘s most recent update was in April of 2011 with a supplement addition pressing for further research.
Prof. Ashton encourages patients to adjust the withdrawal schedules to suit their individual needs—however, this important part of the manual often gets overlooked by patients and doctors alike. The purpose of tapering slowly is to allow for downregulated GABA and benzodiazepine neuroreceptors to upregulate and heal, and this process can take a long time; perhaps longer than you could probably wrap your mind around at first.
For an easily printable form of The Ashton Manual, click here.
*The Manual also can be ordered in book form, for a fee.